Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2008, 8:25 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 8:25 PM MST (03:25 UTC)
- Expired
- Aug 28, 2008, 9:15 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 290325
SVRTWC
AZC003-019-023-290415-
/O.NEW.KTWC.SV.W.0113.080829T0325Z-080829T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
825 PM MST THU AUG 28 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 915 PM MST
* AT 824 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF BENSON...
MOVING SOUTHWEST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VAIL...CORONA DE TUCSON...ELGIN...SONOITA...CANELO AND MADERA
CANYON.
THIS WARNING REPLACES THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM
WARNING FOR THIS AREA.
LAT...LON 3145 11049 3165 11093 3212 11075 3213 11044
3196 11025
TIME...MOT...LOC 0324Z 046DEG 22KT 3192 11051
$$2 follow-up statements
000
WWUS55 KTWC 290347
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST THU AUG 28 2008
AZC003-019-023-290415-
/O.CON.KTWC.SV.W.0113.000000T0000Z-080829T0415Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
846 PM MST THU AUG 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR EAST CENTRAL PIMA...NORTHEASTERN SANTA CRUZ AND WEST CENTRAL
COCHISE COUNTIES...
AT 842 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST REPORTED A
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL IN RITA RANCH. THIS
STORM WAS MOVING WEST AT 28 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORONA
DE TUCSON AND MADERA CANYON
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
60 MPH AND LARGE DAMAGING HAIL.
LAT...LON 3145 11049 3165 11093 3212 11075 3213 11044
3196 11025
TIME...MOT...LOC 0346Z 081DEG 24KT 3204 11078
$$000
WWUS55 KTWC 290409
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
909 PM MST THU AUG 28 2008
AZC003-019-023-290417-
/O.EXP.KTWC.SV.W.0113.000000T0000Z-080829T0415Z/
COCHISE AZ-SANTA CRUZ AZ-PIMA AZ-
907 PM MST THU AUG 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA...
NORTHEASTERN SANTA CRUZ AND WEST CENTRAL COCHISE COUNTIES WILL EXPIRE
AT 915 PM MST...
ALTHOUGH A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST
CENTRAL PIMA COUNTY INCLUDING THE SOUTHERN PORTIONS OF THE TUCSON
METRO AREA AND GREEN VALLEY UNTIL 930 PM MST...THE SEVERE
THUNDERSTORM OVER FAR SOUTHEAST PIMA...NORTHEAST SANTA CRUZ AND WEST
CENTRAL COCHISE COUNTY HAS WEAKENED. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 915 PM MST.
LAT...LON 3145 11049 3165 11093 3212 11075 3213 11044
3196 11025
TIME...MOT...LOC 0407Z 081DEG 24KT 3202 11094
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:23 PM MST, 2 minutes earlier.
Area forecast discussion, Aug 28, 8:23 PM MST, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 823 PM MST THU AUG 28 2008 .SYNOPSIS...AN ACTIVE MONSOON PATTERN WILL PERSIST INTO THE LABOR DAY WEEKEND. AN UPPER LEVEL LOW IS BEGINNING TO DEVELOP OVER SONORA WHICH WILL HELP FOCUS THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY. BY SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE GREAT BASIN AND FURTHER ENHANCE THE RISK OF THUNDERSTORMS. AS THIS SYSTEM MOVES EAST BY THE MIDDLE OF NEXT WEEK...DRIER AIR ALOFT WILL SPREAD INTO THE REGION AND PUSH MUCH OF THE MONSOON MOISTURE SOUTH OF THE AREA. && .DISCUSSION...ORGANIZED AND LONG LIVED STORMS CONTINUED TO MOVE PARTS PARTS OF SOUTHEAST ARIZONA LATE THIS EVENING. SEVERAL OF THESE STORMS HAVE BEEN SEVERE WITH STRONG WINDS THE MAIN THREAT FROM THEM. EXPECT THE REMAINING THUNDERSTORM ACTIVITY TO BE CONFINED TO OUR CENTRAL AND WESTERN CWA THROUGH AT LEAST MIDNIGHT. FOR NOW...WILL LEAVE THE CURRENT FORECAST GOING AND MAKE ADJUSTMENTS CLOSER TO MIDNIGHT. FOR STORM REPORTS FROM THIS EVENING...REFER TO AWIPS PRODUCT HEADER PHXLSRTWC OR WMO HEADER NWUS55. FOR MORE DETAILS ON THE FORECAST THINKING THE NEXT FEW DAYS...PLEASE SEE THE PREVIOUS DISCUSSION SECTION BELOW. && .AVIATION...SCATTERED TSRA/SHRA INTO THIS EVENING THEN MAINLY ISOLATED TSRA/SHRA LATE TONIGHT AND TOWARD DAYBREAK FRIDAY. CLOUD DECKS GENERALLY 6-9K FT AGL THOUGH CEILINGS AROUND 3-5K FT AGL AND VISIBILITIES AS LOW AS 1-3SM VICINITY STRONGEST TSRA. SURFACE WINDS NWLY/NLY 5-15 KTS...THEN MAINLY ELY/SELY 5-15 KTS AFTER 03Z AND CONTINUING INTO FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...OVERALL SITUATION MAY BE PRETTY SIMILAR FRI AS THE UPPER LOW SPINS UP TO OUR S AND THE UPPER HIGH BRIEFLY CONSOLIDATES OVER THE 4 CORNERS. WE WILL ONCE AGAIN FIGHT DEBRIS CLOUDS...BUT WE WILL HAVE PLENTY OF MID LEVEL SHEAR AND LOW LEVEL MOISTURE AROUND. HAVE KEPT POPS RIGHT WHERE THEY ARE DESPITE MOS SUGGESTIONS TO LOWER THEM A NOTCH. IN MANY WAYS...THIS FORECAST LOOKS TYPICAL FOR A LABOR DAY WEEKEND. THE MONSOON IS GETTING LONG IN THE TOOTH...BUT WITH PLENTY OF MOISTURE AROUND...THE TROPICAL E PAC FAIRLY ACTIVE...AND THE POLAR JET STREAM STARTING TO GET MORE ENERGETIC...STRONGER DYNAMICS ARE COMING INTO PLAY. BOTH SAT AND SUN NOW LOOK ACTIVE...BUT SUN COULD BE OF PARTICULAR CONCERN AS A TYPE-IV /TRANSITIONAL/ SEVERE WEATHER PATTERN TRIES TO SET UP. THE INVERTED TROUGH/UPPER LOW TO OUR S COULD ALSO BE TROUBLE IN THAT THE MODELS MAY NOT SAMPLE IT VERY WELL...AND IF A NICE DEFORMATION AXIS DEVELOPS...WE WILL MOST LIKELY BE ON THE NORTH FLANK...RESULTING IN BOTH DAYTIME AND NOCTURNAL CONVECTION. I THOUGHT ABOUT TAKING POPS UP EVEN HIGHER...BUT AT LEAST SOME ACTIVITY WILL NEED DAYTIME HEATING TO GET GOING...AND I DONT HAVE A GOOD FEEL FOR HOW MUCH WE WILL HAVE ON EITHER DAY. OUR LOW LEVEL FLOW SAT MORNING WILL ALSO BECOMES RATHER GUSTY OUT OF THE E...WHICH MEANS WE WILL HAVE AT LEAST SOME DOWNSLOPING TO WORK AGAINST. HAVE ONLY RAISED POPS ABOUT 5 PCT SAT AND 10 PCT SUN...WITH LATER SHIFTS POSSIBLY ADJUSTING THOSE UPWARD ONCE WE HAVE A FEW MORE DETAILS. WILL FRESHEN UP THE HWO TO HIGHLIGHT THE WEEKEND...WITH BOTH SEVERE TSTMS AND HEAVY RAIN A CONCERN. THE NICE THING ABOUT TRANSITIONAL PATTERNS IS THAT THEY USUALLY GIVE US A PRETTY CLEAN BREAK IN THE MONSOON...AND THIS IS THE TIME OF THE YEAR WHERE SUCH BREAKS ARE MORE EMPHATIC. I AM A LITTLE CAUTIOUS ABOUT CALLING FOR A COMPLETE SHUTDOWN JUST YET AS THIS INCOMING TROUGH IS NOT PARTICULARLY DEEP.. WHICH MEANS EVEN IF THE MONSOON FLOW IS SHUNTED SE OF US...IT MAY NOT SHUNT VERY FAR AWAY. HAVE LOWERED POPS TO EARLY SEP CLIMO AT DAYS 5-7 AND WARMED TEMPS BACK UP TO CLIMO FOR NOW. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...PYTLAK AVIATION...BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 2:52 PM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 252 PM MST THU AUG 28 2008 AZZ019-029-030-033>035-291200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 252 PM MST THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO ORGANIZE OVER COCHISE AND SANTA CRUZ COUNTIES THROUGH EARLY THIS EVENING. MEANWHILE... AFTER STRUGGLING FOR MUCH OF THE DAY...ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT LEAST A FEW OF THESE STORMS WILL DROP SOUTHWEST AT ABOUT 20 MPH ACROSS GRAHAM...PINAL AND PIMA COUNTIES THROUGH THIS EVENING. BECAUSE OF ABUNDANT MOISTURE IN PLACE...A DESTABILIZING AIRMASS... AND RATHER STRONG WINDS ALOFT...THERE IS A RISK THAT THESE DEVELOPING STORMS WILL ORGANIZE INTO CLUSTERS OR SHORT LINES. THE MAIN THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG AND GUSTY WINDS...WITH A COUPLE POSSIBLY BECOMING SEVERE. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES IS ALSO POSSIBLE IN A FEW LOCATIONS...WITH THE GREATEST RISK OF HEAVY RAIN SOUTH OF A LINE FROM WILLCOX TO GREEN VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL HIGH WILL BE OVER THE FOUR CORNERS ON FRIDAY AS AN UPPER LEVEL LOW DEVELOPS OVER SONORA. THIS WILL MAINTAIN A DEEP EASTERLY FLOW OVER THE AREA THROUGH SATURDAY. BY SUNDAY A LOW PRESSURE SYSTEM WILL ENTER THE GREAT BASIN. THAT WILL RESULT IN A MORE SOUTHERLY WIND FLOW...BUT THAT WILL ONLY BRING MORE MOISTURE INTO THE REGION. THUS...ANY THUNDERSTORMS THROUGH LABOR DAY COULD BE STRONG AND PRODUCE HEAVY RAIN. THOSE WITH OUTDOOR PLANS THIS HOLIDAY WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-291200- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 252 PM MST THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS TEMPORARILY STABILIZED IN THE WAKE OF STRONG THUNDERSTORMS WHICH PASSED THROUGH THE AREA EARLIER TODAY. HOWEVER...NEW THUNDERSTORMS WERE DEVELOPING EAST OF THE AREA...AND AT LEAST SOME OF THESE WILL MOVE WEST INTO CENTRAL AND WESTERN PIMA COUNTY LATER THIS EVENING. THESE STORMS COULD RENEW SOME OF THE FLOODING WHICH OCCURRED EARLIER IN THE DAY. VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION WILL BE PARTICULARLY VULNERABLE TO RAPID RISES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL HIGH WILL BE OVER THE FOUR CORNERS ON FRIDAY AS AN UPPER LEVEL LOW DEVELOPS OVER SONORA. THIS WILL MAINTAIN A DEEP EASTERLY FLOW OVER THE AREA THROUGH SATURDAY. BY SUNDAY A LOW PRESSURE SYSTEM WILL ENTER THE GREAT BASIN. THAT WILL RESULT IN A MORE SOUTHERLY WIND FLOW...BUT THAT WILL ONLY BRING MORE MOISTURE INTO THE REGION. THUS...ANY THUNDERSTORMS THROUGH LABOR DAY COULD BE STRONG AND PRODUCE HEAVY RAIN. THOSE WITH OUTDOOR PLANS THIS HOLIDAY WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 28, 6:20 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
620 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG SAFFORD 32.83N 109.70W
08/28/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTERS AND SHERIFFS OFFICE REPORTED MULTIPLE
POWER POLES BLOWN DOWN BETWEEN SAFFORD AND THATCHER.
&&
BTURNERLocal storm report, Aug 28, 6:46 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL ORO VALLEY 32.42N 110.96W
08/28/2008 E0.75 INCH PIMA AZ TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT FIRST AND ORACLE
&&
BTURNERLocal storm report, Aug 28, 6:47 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 NNW ORO VALLEY 32.45N 110.98W
08/28/2008 PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED SEVERAL 3 INCH DIAMETER TREES
BLOWN DOWN IN ORO VALLEY
&&
BTURNERLocal storm report, Aug 28, 7:06 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 6 NE ORO VALLEY 32.48N 110.89W
08/28/2008 PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED A 30 FOOT CHAINLINK FENCE SET IN
CONCRETE BLOWN OVER IN CATALINA.
&&
BTURNERLocal storm report, Aug 28, 8:13 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
813 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG ORO VALLEY 32.42N 110.96W
08/28/2008 PIMA AZ NWS EMPLOYEE
2 LARGE MESQUITE TREES DOWN
&&
RASMUSSENThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:37 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 38 min |
| Aug 28, 5:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 38 min |
| Aug 28, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Aug 28, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 30 min |
| Aug 28, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 28, 6:31 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 119 min |
| Aug 28, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 32 min |
| Aug 28, 6:59 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 46 min |
| Aug 28, 7:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 48 min |
| Aug 28, 8:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 28, 8:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 28, 9:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 28, 9:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Aug 28, 10:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.